Economics at your fingertips  

Fiscal stabilization in high-debt economies without monetary independence

Yin Germaschewski () and Shu-Ling Wang

Journal of Macroeconomics, 2022, vol. 72, issue C

Abstract: Fiscal stabilization without monetary autonomy can be challenging, especially in high-debt economies. This paper studies the welfare outcomes of six fiscal stabilization rules in Greece, a highly indebted country in a monetary union. We introduce rich fiscal policy instruments into a small open economy dynamic stochastic general equilibrium model and estimate it using Bayesian methods. Four results emerge. First, the estimated fiscal policy rules show a lack of fiscal stabilization, which contributes to rising public debt. Second, productive spending-based policy rules dominate the tax-based rules in welfare terms. Welfare gains are mainly driven by agents’ expectations of the future fiscal policy stance. Third, the optimal stabilization policy features a simultaneous adjustment of all spending and taxes. In the case of negative productivity shocks, the optimal response is to expand public consumption and employment, raise the labor tax rate, and reduce public investment and tax rates on consumption and capital. Fourth, sizable distributional effects are found across savers and hand-to-mouth households, with savers’ welfare gains being quantitatively greater than those of hand-to-mouth agents.

Keywords: Fiscal stabilization policy; Welfare; Monetary independence; High-debt economies (search for similar items in EconPapers)
JEL-codes: C11 E62 F41 H30 H63 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jmacro.2022.103398

Access Statistics for this article

Journal of Macroeconomics is currently edited by Douglas McMillin and Theodore Palivos

More articles in Journal of Macroeconomics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2022-09-18
Handle: RePEc:eee:jmacro:v:72:y:2022:i:c:s0164070422000027